Bianca Bharti, Daily Herald
Summer means festivals and good times with good people, however Health Canada wants to remind you to stay safe while enjoying the music. Drug and alcohol use is prevalent but here are some tips that can help reduce harm while the good times roll.
Know that drugs can be tainted
You never know what you’re taking when it comes to illicit substances. Sometimes they can be laced with fentanyl or other deadly drugs.
People under the influence are at higher risk of sexual assault.
Don’t leave drinks unattended
Also, don’t accept drinks — even water — from someone you don’t know.
Don’t mix drugs
And don’t mix drugs with alcohol.
Never use drugs alone
Always stay with friends and people you trust so they can watch out for you.
Test kits aren’t always accurate
If you use kits to test for dangerous substances, know that they have limitations and can’t detect everything.
How to help someone having an overdose
Don’t leave them alone
Stay with them and immediately call for help from volunteers at festivals or emergency services.
Don’t hesitate to call 911. The Good Samaritan Drug Overdose Act afford legal protection to people seeking emergency help during an overdose situation, even if they possess illegal drugs.
Many local public health units and community organizations offer training on how to administer naloxone.
Stay until help comes
Stay to ensure the person is okay, don’t abandon them.
Signs of an opioid overdose
- Difficulty walking and talking
- Very small pupils
- Cold, clammy skin
- Slow, weak breathing
- Extreme drowsiness or inability to wake up